Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 203, NWS Dodge City, KS

July 25, 2009Edwards County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2009, 7:05 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2009, 7:05 PM CDT (00:05 UTC)
Expired
Jul 25, 2009, 7:27 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Edwards County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:06 PM CDTHAIL 13 N Greensburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 260005
SVRDDC
KSC047-097-260100-
/O.NEW.KDDC.SV.W.0203.090726T0005Z-090726T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
  CENTRAL KIOWA COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 800 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTH OF GREENSBURG. ANOTHER RAPIDLY DEVELOPING STORM WAS LOCATED 
  12 MILES NORTHWEST OF GREENSBURG...BOTH STORMS WERE MOVING 
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTERVIEW...
  GREENSBURG...
  RURAL RESIDENCES OF CENTRAL KIOWA AND SOUTHWESTERN EDWARDS
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3748 9904 3745 9949 3780 9954 3780 9925
TIME...MOT...LOC 0004Z 323DEG 16KT 3765 9930

$$

UMSCHEID
1 follow-up statement
000 
WWUS53 KDDC 260027
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT SAT JUL 25 2009

KSC047-097-260037-
/O.CAN.KDDC.SV.W.0203.000000T0000Z-090726T0100Z/
EDWARDS KS-KIOWA KS-
727 PM CDT SAT JUL 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIOWA AND SOUTHWESTERN
EDWARDS COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN WILL STILL BE 
POSSIBLE OVER CENTRAL KIOWA COUNTY.

LAT...LON 3748 9904 3745 9949 3780 9954 3780 9925
TIME...MOT...LOC 0027Z 323DEG 16KT 3757 9922

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:12 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 25, 3:12 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT SAT JUL 25 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS INTO MONDAY.

THERE IS A COLD FRONT JUST NORTH OF ELKHART TO JUST SOUTH OF
MEDICINE LODGE WITH COLDER OUTFLOW IN THE EAST FA WITH TEMPS ONLY
IN THE 70S. THE COLD FRONT WILL CONTINUE TO SAG SOUTH INTO
OKLAHOMA TONIGHT. NORTHWEST FLOW ALOFT CONTINUES WITH MAINLY
ELEVATED INSTABILITY NORTH OF THE FRONT. WILL CONTINUE WITH BEST
POPS IN THE FAR SOUTHWEST TONIGHT WITH A VORT MAX COMING OUT OF
SOUTHEASTERN COLORADO, AND IN THE EAST FA NEAR A BAROCLINIC ZONE.
LOOK FOR LOWS IN THE LOW TO MID 60S.

ON SUNDAY A RIDGE OF SURFACE HIGH PRESSURE MOVES EAST WITH LIGHT
SOUTH WINDS DEVELOPING. MODELS FORECASTING SOME THUNDERSTORMS FROM
NEAR GARDEN CITY TO LIBERAL AND WEST WITH THE BEST MID LEVEL
MOISTURE AND ANOTHER VORT MAX IN EASTERN COLORADO. HIGHS LOOK TO
BE IN THE LOW 90S EXCEPT COOLER WEST WITH MORE CLOUDS.

FOR SUNDAY NIGHT MODELS PICKING UP ON A WAVE IN SOUTHEAST COLORADO
MOVING INTO FAR SOUTHWESTERN KANSAS AND THE TEXAS PANHANDLE. WILL
CONTINUE WITH CHANCE POPS FAR SOUTHWEST. LOWS IN THE LOW TO MID
60S LOOK REASONABLE COMPARED TO GUIDANCE.

ON MONDAY SOUTH WINDS INCREASE WITH A CONTINUED CHANCE FOR
THUNDERSTORMS IN THE FAR WEST WITH A VORT MAX. ALSO THERE IS A
SLIGHT CHANCE FAR NORTH WITH A DISTURBANCE LATE. OTHERWISE LOOK
FOR MOSTLY SUNNY SKIES AND HIGHS IN THE LOW 90S EXCEPT COOLER IN
THE FAR WEST WITH MORE CLOUDS.

DAYS 3-7...

CHALLENGES IN THE EXTENDED FORECAST PERIOD CENTER ON POTENTIAL
FRONTAL PASSAGES MON NIGHT AND THEN AGAIN WED NIGHT.

THE WEATHER IN THE EXTENDED FORECAST PERIOD OVER THE CENTRAL PLAINS
WILL CONTINUE TO BE DOMINATED BY NW FLOW ALOFT. A SEEMINGLY
PERMANENT BLOCKING PATTERN WITH A RIDGE IN THE WEST AND A TROF OVER
THE GREAT LAKES CHANGES SUBTLY, BUT IMPORTANTLY. THE TROF OVER THE
LAKES RETROGRADES ENOUGH BY EARLY TO MID WEEK TO ALLOW MORE VIGOROUS
IMPULSES TO TAKE MORE OF A DIRECT PATH INTO THE CENTRAL PLAINS. AS
SUCH, THE MODELS CURRENTLY SHOW A FAIRLY VIGOROUS FRONT MOVING
THROUGH SW KANSAS MON NIGHT INTO TUESDAY FOLLOWED BY ANOTHER FRONT
WED NIGHT INTO THURSDAY. GIVEN THAT THESE FRONTS PASS AT NIGHT, ITS
NOT INCONCEIVABLE THAT THEY TURN OUT FAIRLY DRY. THE GFS PAINTS SUCH
A PICTURE FOR MONDAY NIGHTS FRONT WHEREAS THE EC IS A TOUCH LATER
AND MUCH WETTER. HOWEVER, THE GFS SHOWS WED NIGHTS FRONT TO BE
QUITE MOIST WHEREAS THE EC IS DRIER. NEVERTHELESS, WILL KEEP THE
CHANCE POPS I INHERITED FOR MON NIGHT AND BUMP UP POPS A LITTLE ON
WED NIGHT INTO THU. TEMPS WILL BE TRICKY AND DEPENDANT ON FRONTAL
TIMING AS WELL AS CLOUD COVER BUT IT LOOKS LIKE SLIGHTLY BELOW
NORMAL TEMPS ARE A GOOD BET THROUGH MUCH OF THE EXTENDED.

BY NEXT WEEKEND A TROF DEVELOPS ALONG THE WEST COAST AND THE GREAT
LAKES TROF SHIFTS FURTHER NORTHEAST. THIS SHOULD INDUCE RISING
HEIGHTS OVER THE CENTER OF THE COUNTRY WHICH WILL BRING OUR TEMPS
BACK UP TOWARD NORMAL OVER NEXT WEEKEND. HOWEVER, THERE CONTINUE TO
BE SIGNIFICANT MODEL DIFFERENCES SO WILL NOT MAKE ANY MAJOR CHANGES.
FOR WEEK TWO, THE TREND IS TOWARD MORE ZONAL FLOW WITH THE NORTHERN
BRANCH OF THE JET DISPLACED INTO CANADA AND A TROF OFF THE PACIFIC
COAST. THIS FAVORS NORMAL TO ABOVE TEMPS AND NORMAL TO BELOW PRECIP.
GIVEN ONGOING MODEL INCONSISTENCIES WILL GO WITH NEAR NORMAL ON BOTH
TEMP AND PRECIP. -WRIGHT

&&

AVIATION...

VFR LIKELY TO CONTINUE AT KDDC/KGCK WITH OCNL MVFR AT KHYS. A COLD
FRONT/WIND SHIFT HAS MOVED SOUTH OF ALL TERMINALS THIS AFTERNOON.
MOIST, UPSLOPE ENE FLOW HAS DEVELOPED AS HIGH PRESSURE EDGES IN FROM
THE NORTH. GRADUAL UPSLOPE LIFT AIDED BY AN UPPER LEVEL SHORTWAVE
CONTINUES TO PRODUCE SCT SHRA/ISOLD TSRA INVOF KHYS WHICH SHOULD
DIMINISH BY 00Z. AT KDDC/KGCK, UPSLOPE SFC FLOW AIDED BY DAY TIME
HEATING MAY CREATE ENOUGH INSTABILITY TO TOUCH OFF ISOLD-SCT
CONVECTION AFTER 21Z. CONVECTION IS EXPECTED TO BE NEITHER
WIDESPREAD NOR CERTAIN ENOUGH TO INCLUDE IN TAFS AT KDDC/KGCK BUT
HAVE INDICATED POTENTIAL WITH CB GROUP. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  92  65  92 /  30  10  10  10
GCK  62  91  63  92 /  30  20  20  10
EHA  64  87  65  87 /  50  30  40  30
LBL  64  88  65  89 /  40  30  30  30
HYS  62  92  63  92 /  30  10  10  20
P28  66  92  67  92 /  40  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN06/34
Hazardous weather outlook, Jul 25, 3:25 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT SAT JUL 25 2009

KSZ030-031-043>046-061>066-074>081-084>090-262030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
325 PM CDT SAT JUL 25 2009 /225 PM MDT SAT JUL 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS ONLY A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BEST CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH
SUNDAY...MAINLY WEST OF A LINE FROM GARDEN CITY TO MEADE...AND
INCREASING SUNDAY NIGHT AS AN UPPER LEVEL DISTURBANCE MOVES
THROUGH THE AREA. THERE WILL CONTINUE TO BE A CHANCE FOR
SCATTERED THUNDERSTORMS THROUGH TUESDAY. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 25, 6:47 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT SAT JUL 25 2009

KSZ078>080-260030-
EDWARDS-FORD-KIOWA-
647 PM CDT SAT JUL 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
KIOWA AND SOUTHWESTERN EDWARDS COUNTIES...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES WEST OF CENTERVIEW...
MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN NORTHEASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN
EDWARDS COUNTIES...INCLUDING THE CITY OF GREENSBURG...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3761 9904 3743 9947 3783 9956 3792 9939
TIME...MOT...LOC 2347Z 322DEG 14KT 3776 9939

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:47 PM CDTSpecial Weather StatementDDCComanche58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.